Alert archive / Michigan / Gale Watches in 2021

Gale Watch 2, NWS Grand Rapids, MI

February 3, 2021

NWS Grand Rapids, MI issued this gale watch at Feb 3, 2021, 1:50 AM EST. It took effect at Feb 5, 2021, 1:00 AM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 3, 2021, 1:50 AM EST (06:50 UTC)
In effect from
Feb 5, 2021, 1:00 AM EST
Expired
Feb 3, 2021, 3:40 PM EST
In force
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

191 
WHUS73 KGRR 030650
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
150 AM EST Wed Feb 3 2021

LMZ844>849-031500-
/O.CAN.KGRR.SC.Y.0009.000000T0000Z-210203T0900Z/
/O.NEW.KGRR.GL.A.0002.210205T0600Z-210206T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
150 AM EST Wed Feb 3 2021

...GALE WATCH IN EFFECT FROM LATE THURSDAY NIGHT THROUGH FRIDAY
EVENING...
...SMALL CRAFT ADVISORY IS CANCELLED...

* WHAT...West gales to 40 knots becoming 35 knot gales by mid
  morning Friday. Waves 6 to 9 feet. 

* WHERE...St Joseph to Manistee.

* WHEN...From late Thursday night through Friday evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Winds and waves have decreased to a safe
  height so the Small Craft Advisory has been discontinued. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

wdm
3 follow-up statements
072 
WHUS73 KGRR 030838
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
338 AM EST Wed Feb 3 2021

LMZ844>849-031645-
/O.CON.KGRR.GL.A.0002.210205T0600Z-210206T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
338 AM EST Wed Feb 3 2021

...GALE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY EVENING...

* WHAT...West gales to 40 knots becoming 35 knot gales by mid 
  morning Friday. Waves 6 to 9 feet.

* WHERE...St Joseph to Manistee.

* WHEN...From late Thursday night through Friday evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...The highest winds and waves will be during
  the early to mid morning hours of Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

wdm
342 
WHUS73 KGRR 031508
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1008 AM EST Wed Feb 3 2021

LMZ844>849-032315-
/O.CON.KGRR.GL.A.0002.210205T0600Z-210206T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1008 AM EST Wed Feb 3 2021

...GALE WATCH REMAINS IN EFFECT FROM LATE THURSDAY NIGHT THROUGH
FRIDAY EVENING...

* WHAT...West winds 20 to 30 knots with gusts up to 40 knots and
  waves 7 to 11 feet likely.

* WHERE...St Joseph to Manistee.

* WHEN...From late Thursday night through Friday evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
060 
WHUS73 KGRR 032040
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
340 PM EST Wed Feb 3 2021

LMZ844>849-040445-
/O.UPG.KGRR.GL.A.0002.210205T0600Z-210206T0000Z/
/O.NEW.KGRR.GL.W.0002.210205T0300Z-210206T0000Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
340 PM EST Wed Feb 3 2021

...GALE WARNING IN EFFECT FROM 10 PM THURSDAY TO 7 PM EST
FRIDAY...

* WHAT...West winds 20 to 30 knots with gusts up to 40 knots and 
  waves 7 to 10 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From 10 PM Thursday to 7 PM EST Friday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale watch went out at Feb 2, 11:36 PM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Feb 2, 11:36 PM EST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1136 PM EST Tue Feb 2 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 330 PM EST Tue Feb 2 2021

- Snow and/or mixed precip moves in late Thursday

- Significant impacts from wind and snow Friday

- Arctic air outbreak Sunday into Tuesday

&&

.DISCUSSION...(This evening through next Tuesday)
Issued at 330 PM EST Tue Feb 2 2021

--Snow and/or mixed precip moves in late Thursday--

Latest guidance has warm advection snow and/or mixed
precipitation breaking out during the mid to late afternoon on
Thursday, possibly impacting the Thursday evening commute. Sfc
temps are expected to be above freezing in most areas as the
precip moves in but wet bulb effects from the pre-existing dry
conditions will lower the temps and roads could get coated pretty
quickly especially if/where higher precip rates develop.

The evaporative cooling will probably be sufficient enough to result
in snow as the predominate precip type in the WAA regime of this
system, especially over ern and nrn portions of the area. The main
chance of any mixed precipitation should be across the area
near/south of I-96 and especially near/west of Hwy 131.

For the Thursday afternoon/night WAA snow period it looks a 1-3"
snowfall for areas south of I-96 and 2-5" inches to the north,
with the highest amounts likely occuring around Pentwater and
Ludington where guidance shows the highest QPF falling.

--Significant impacts from wind and snow Friday--

One of the recent model trends is for a deeper and slightly
farther east sfc low track late Thursday night and Friday. Most
guidance suggests a 980 mb or slightly lower sfc low centered
over nrn Lwr MI on Friday morning. Cold air will rush in quickly
early Friday morning with the sfc cold frontal passage and winds
will increase dramatically out of the west. EC ensemble wind gust
average is about 50 mph at MKG Friday, and near 40 mph inland.

The arrival of H8 air -15C or colder on Friday will crank up the
lake effect and additional, possibly significant, accumulations
are expected. Current thinking is for another 4-7" near and west
of Hwy 131 and 1-3" to the east. The strong winds will lead to
considerable blowing and drifting with whiteout conditions and
wind chills falling to near zero. Needless to say, travel
conditions on Friday will become hazardous to even dangerous.

--Arctic air outbreak Sunday into Tuesday--

High confidence in Arctic air outbreak Sunday through at least
the middle part of the following week, but the daily details are
still unclear. Still some suggestion of a synoptic system possibly
developing along the baroclinic zone to our south Saturday
night/Sunday which may lead to some some synoptic snows followed
by lake effect with several more inches possible. However the
latest ECMWF now has quite a bit of sfc ridging moving in early
next week which could limit the lake effect potential. If that
did occur though, winds would be lighter and wind chills would
not be as brutal than if strong westerly flow persists as
suggested by the GFS. Other complicating factor farther out in
terms of daily specifics and additional snow amounts is whether
or not any clipper systems will be dropping in from the northwest.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1133 PM EST Tue Feb 2 2021

The forecast generally calls for mainly clear skies and relatively
light winds. The main reason for this is that a high pressure
system will be tracking overhead during the forecast period. One
item to monitor though is the risk for fog/stratus later
tonight/early Wed AM. The has been a slight increase for that to
happen...however the potential was too low to include it in the
forecast at this time.

&&

.MARINE...
Issued at 330 PM EST Tue Feb 2 2021

Small Craft Advisories continue for brisk northerly flow, but that
relaxes late tonight into Wednesday with sfc ridging. Marine
hazards will redevelop with strong southerly flow from late
Wednesday night into Thursday evening, then deteriorate even more
for Friday with Gale force westerly winds, snow squalls, and
freezing spray. Arctic air will likely maintain marine hazards
on Lake Michigan over the weekend into early next week.

&&

.HYDROLOGY...
Issued at 330 PM EST Mon Feb 1 2021

The mix of rain and snow later this week will not have a
significant impact on the rivers. However, the bitter arctic air
that follows for the weekend and next week will jumpstart river
ice growth. With recent cold mornings, a good number of our
smaller rivers have already started to freeze over. As we head
into this cold snap, the bigger rivers will get in on the action
and will likely begin to freeze over as well. Anytime this
happens, there is a chance of ice getting stuck and causing minor
ice jams. Once the ice pans stop moving and the river freezes
over, the risk for additional ice jams from the cold snap
decreases significantly, so the most important places to watch
over the next week or two will be places where the river hasn't
frozen over yet.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 4 AM EST Wednesday for LMZ844>849.

&&

SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...MJS
HYDROLOGY...AMD
MARINE...Meade
Hazardous weather outlook, Feb 2, 12:12 PM EST, 13 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1212 PM EST Tue Feb 2 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-030930-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1212 PM EST Tue Feb 2 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Snow or mixed precipitation will develop Thursday afternoon and
impact the evening commute. Accumulations of snow are likely
Thursday night which will be followed by falling temperatures,
strong winds, and additional lake effect snow and blowing snow on
Friday. The Friday morning commute may feature whiteouts and
dangerous travel conditions with the wind chills near zero.

Even colder air will impact the area beginning Sunday and continuing
through the middle of the following week. Lake effect snow will be
heavy at times with significant accumulations possible near and west
of Highway 131.

Wind chills will be consistently below zero from late Saturday night
through at least Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-030930-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1212 PM EST Tue Feb 2 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will hazardous for small craft into early
Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The wind and waves may become very hazardous to small craft by
Friday as arctic air may bring, snow squalls, gales and freezing
spray to the near shore. A stronger push of arctic air will bring
more snow squalls, freezing spray and hazardous winds and waves
Sunday into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 3:38 PM ESTWinter Weather AdvisoryGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more4 days
Feb 3, 3:40 PM ESTGale WarningGRR51 hr

Nearby

Gale Watches in Michigan, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.